Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 92, NWS Paducah, KY

May 18, 2000Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 18, 2000, 7:35 PM CDT for Ripley County, Missouri. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2000, 7:35 PM CDT (00:35 UTC)
Expired
May 18, 2000, 8:30 PM CDT
In force
55 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Ripley County, MO

The radar

The Memphis radar (KNQA), 171 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:45 PM CDTThunderstorm WindBurr, MOSeveral trees were down in southwest Ripley County.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:00 PM CDTTornado WatchSPC6 hr
May 18, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1359 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 190044 COR
SVRPAH
MOC181-190130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
735 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIPLEY COUNTY IN SOUTHEAST MISSOURI

* UNTIL 830 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GATEWOOD...OR ABOUT 15 MILES WEST OF
  DONIPHAN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR PRATT AT 755 PM CDT.

EXPECT STRONG WINDS OF 60 MPH OR GREATER AND LARGE HAIL. MOVE INTO A 
STURDY PLACE OF SHELTER AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. BE PREPARED
TO ACT QUICKLY SHOULD ONE BE SIGHTED...OR A WARNING BE ISSUED.

LAT...LON 3678 9108 3653 9111 3654 9Y057 3681 9070
KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 18, 2:45 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT THU MAY 18 2000

SFC LOW WAS NEAR KOTM IN SERN IA AT 18Z...THIS WAS FURTHER EAST THAN
PROGGED BY ALL OF THE MODELS AT THE SAME VERIFICATION TIME. MESOETA
AND AVN APPEAR TO BE THE ONLY MODELS TO BEST REFFLECT THE TREND AND
MOVEMENT OF THIS LOW INTO W CNTRL IL THIS AFTN INTO ECNTRL IL/
WCNTRL IN OVERNIGHT.

MORNING CONVECTION NOTED N OF SFC-925 MB ROUGHLY E-W ORIENTED
BOUNDARY ACRS E CNTRL IL. MESOETA ACCURATELY DEPICTED ENHANCED UVV
OVER NRN IN BY 18Z...WHERE MOST SIGNIFICANT CONVECTION WAS REPORTED.
CONVECTION THIS AFTN OVER SWRN MO IN LINE WITH APPROACHING JET
SEGMENT ACRS OK. TIMING OF THIS FEATURE WOULD PLACE POTENTIAL FOR
SIGNIFICANT CONVECTION INTO WRN PTNS OF CWA AFT 22Z. WL LIKELY KEEP
MENTION OF TSRA IN ZONES OVERNIGHT AND INTO FRI. HOWEVER...WL LOWER
POPS ON FRI...AS ANY TSRA WL LIKELY BE DIURNALLY BASED AND ADJACENT
TO SLOWING...I.E. STATIONARY FRONTAL BOUNDARY.

WL LEAN TWD MESOETA/AVN SOLN FOR ZERO TO 36 HR TIME FRAME. MRF AND
AVN TAKE SMALL CIRCULATION NEAR FLAGSTAFF AZ AND MOVE IT QUICKLY ACRS
THE SRN PLAINS ON FRI...MOVING THE CIRCULATION BTWN MEM AND PAH ON
SAT. A STNRY FRONTAL BOUNDARY WL LIKELY BE POISED ALONG THE
AR/MO/KY/TN BORDER COUNTIES LATE FRI INTO SAT...SO WL INTRODUCE AT
LEAST A MENTION OF SCT POPS IN SRN 1/2 OF CWA...POSSIBLY THE ENTIRE
CWA. WL MAKE FINAL DECISION AT PRESS TIME.

WL HOLD OFF MENTION OF PCPN IN NERN PTN OF CWA FOR MON AND TUE. WL
LET LATER SHIFTS LOOK AT POTENTIAL FOR NW FLOW CONVECTION FOR LATE
MON AND TUE. WL LEAN TWD MESOETA/AVN SOLN FOR MAX/MIN TEMPS.

.PAH...NONE.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:21 PM CDTTornado WarningPAHBollinger39 min
May 18, 8:45 PM CDTTornado WarningPAHCape Girardeau45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.